Louisiana, 2016

Hail in Louisiana, May 1, 2016

May 1, 2016 · NWS LIX · 4 events in 3 counties and zones

Several waves of thunderstorms moved across southeast Louisiana, producing multiple reports of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Several waves of thunderstorms moved across southeast Louisiana, producing multiple reports of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 1, 3:00 AM CST, 4 hours 10 minutes earlier.

Area forecast discussion, May 1, 3:00 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
400 AM CDT SUN MAY 1 2016

.SHORT TERM...

A LULL IN THE RAINFALL IS CURRENTLY OCCURRING BUT NOT EXPECTED TO
LAST LONG. ADDITIONAL DEVELOPMENT IS EXPECTED TO BEGIN IN THE NEXT
FEW HOURS AS THE MOISTURE INCREASES ONCE AGAIN OVER THE AREA.
FLASH FLOOD WATCH HAS BEEN EXTENDED AND REMAINS IN EFFECT.

LOOKING AT OUR SUNDAY...ADJUSTED LOW TEMPERATURES OVERNIGHT AS
TEMPERATURES HAD ALREADY COOLED INTO THE MID 60S IN MANY LOCATIONS.
CURRENT GUIDANCE SHOWS RAINFALL SETTING UP IN A WEST TO EAST LINE
ACROSS MAINLY THE NORTHSHORE AREAS WITH MORE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE SOUTHSHORE BY MID TO LATE MORNING. THE
MAIN THREATS TODAY WILL BE THE POSSIBILITY OF HAIL AS CAPE VALUES
REMAIN SUFFICIENT FOR DEVELOPMENT AND PERIODS OF HEAVY RAINFALL
ONCE AGAIN.

RAIN CHANCES REMAIN HIGHER THAN NORMAL ON MONDAY WITH INCREASED
MOISTURE CONTINUING IN THE AREA.

.LONG TERM...

RAIN CHANCES REMAIN ELEVATED ON TUESDAY INCREASED MOISTURE OVER
THE AREA CONTINUES TO HANG AROUND. FINALLY...LATE IN THE DAY ON
TUESDAY...WE SHOULD START TO SEE A DECREASE IN MOISTURE AS A WAVE
DIVING SOUTH PUSHES IT THROUGH THE AREA. FROM WEDNESDAY ON...THE
REMAINDER OF THE WORK WEEK LOOKS FAIRLY DRY.

&&

.AVIATION...

MOST TERMINALS CURRENTLY VFR...WITH THE EXCEPTION OF KGPT WHICH IS
AT THE LOW END OF MVFR CEILINGS. CANNOT RULE OUT KGPT FALLING INTO
THE IFR RANGE BRIEFLY BEFORE SUNRISE. OTHER TERMINALS COULD ALSO SEE
BRIEF MVFR CEILINGS...BUT A CLOUD DECK BETWEEN FL050-080 MAY HINDER
LOWER CLOUD DEVELOPMENT. CURRENTLY NO SIGNIFICANT PRECIPITATION
THREATENING ANY OF THE TERMINALS...THERE IS A SEVERE THUNDERSTORM TO
THE WEST OF KLFT. MESOSCALE MODELING SHOWING ADDITIONAL DEVELOPMENT
TO THE NORTHEAST OF THIS THUNDERSTORM THAT COULD BEGIN TO AFFECT
KBTR AND KMCB AROUND 12Z-13Z. WILL MONITOR CONVECTIVE TRENDS FOR ANY
NEEDED CHANGES FROM CURRENT TAF PACKAGE. ANY TERMINALS DIRECTLY
AFFECTED WILL EXPECT TEMPORARY IFR CONDITIONS. MOST CONVECTION
SHOULD DIE OUT NEAR OR SHORTLY AFTER 00Z. LIKELY TO SEE A
REDEVELOPMENT OF MVFR CEILINGS BEYOND 06Z MONDAY WITH ADDITIONAL
CONVECTION EXPECTED DURING THE DAY ON MONDAY.

&&

.MARINE...

WILL CARRY EXERCISE CAUTION HEADLINES FOR WESTERN WATERS THROUGH MID-
AFTERNOON. AS COLD FRONT DRIFTS INTO THE AREA...PRESSURE GRADIENT
WILL WEAKEN...AND CONDITIONS NOT LIKELY TO MEET HEADLINE CRITERIA
UNTIL THE FRONT FINALLY PUSHES INTO THE COASTAL WATERS TUESDAY
NIGHT. LIKELY TO BE A BRIEF PERIOD OF EXERCISE CAUTION CONDITIONS
TUESDAY NIGHT INTO WEDNESDAY MORNING...THEN AGAIN THURSDAY NIGHT
INTO FRIDAY AS A REINFORCING SHOT OF COOLER AIR REACHES THE
WATERS.

&&

.DECISION SUPPORT...

DSS CODE....BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MINOR RIVER FLOODING. MONITORING CONVECTIVE TRENDS.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED WATCH/WARNING/ADVISORY
         ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
         TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  80  67  78  62 /  70  60  60  50
BTR  82  69  81  65 /  70  50  60  50
ASD  82  70  83  66 /  60  40  50  50
MSY  81  72  83  69 /  70  40  50  50
GPT  82  71  82  67 /  50  30  50  50
PQL  81  69  81  68 /  50  30  50  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR LAZ034>037-039-040-
     046>050-056>065-071-072.

GM...NONE.
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MSZ068>071.

GM...NONE.
&&

SHORT/LONG...98/SO
REST OF DISCUSSION...35
Hazardous weather outlook, May 1, 3:19 AM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
419 AM CDT SUN MAY 1 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-012130-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
419 AM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL THREAT FOR SEVERE THUNDERSTORMS TODAY. THE
MAIN CONCERN WILL BE GUSTY WINDS AND HAIL POTENTIALLY REACHING
SEVERE LEVELS AT TIMES.

IN ADDITION...PERIODS OF HEAVY RAINFALL MAY RESULT IN FLOODING. AN
ADDITIONAL 1 TO 3 INCHES OF RAIN...WITH LOCALLY HIGHER
AMOUNTS...IS POSSIBLE TODAY. A FLASH FLOOD WATCH IS IN EFFECT
UNTIL 7 PM CDT FOR SOUTHWEST MISSISSIPPI AND MUCH OF SOUTHEAST
LOUISIANA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL ALSO BE POSSIBLE MONDAY AND TUESDAY...IN
RESPONSE TO A SLOW MOVING COLD FRONT THROUGH THE AREA. AT THIS
TIME...SEVERE WEATHER IS NOT ANTICIPATED.

HAZARDOUS WEATHER IS NOT ANTICIPATED WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

In the hours before

Special weather statement, May 1, 4:48 AM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
548 AM CDT SUN MAY 1 2016

LAZ046-011130-
IBERVILLE-
548 AM CDT SUN MAY 1 2016

...A STRONG TO SEVERE THUNDERSTORM WILL AFFECT NORTHWESTERN
IBERVILLE PARISH...

AT 544 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
HENDERSON...OR 7 MILES EAST OF BREAUX BRIDGE...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM AS IT MOVES INTO NORTHWEST IBERVILLE PARISH AFTER 6 AM
CDT. A SEVERE THUNDERSTORM WARNING MAY BE NECESSARY FOR IBERVILLE
PARISH IF THE STORM MAINTAINS ITS STRENGTH AS IT MOVES INTO THE
PARISH.

LOCATIONS IMPACTED INCLUDE...
ROSEDALE AND RAMAH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3046 9148 3020 9149 3024 9149 3024 9156
      3026 9159 3028 9159 3032 9162 3035 9163
      3036 9165 3038 9163 3041 9163 3043 9164
      3044 9164 3047 9167
TIME...MOT...LOC 1044Z 273DEG 22KT 3032 9179
Special weather statement, May 1, 5:48 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
648 AM CDT SUN MAY 1 2016

LAZ046-047-011230-
IBERVILLE-WEST BATON ROUGE-
648 AM CDT SUN MAY 1 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WEST
BATON ROUGE AND NORTHWESTERN IBERVILLE PARISHES...

AT 648 AM CDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR BUTTE LA
ROSE...OR 11 MILES NORTHEAST OF CATAHOULA...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ADDIS...BRUSLY...ROSEDALE...GROSSE TETE...RAMAH AND BAYOU SORREL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3048 9168 3047 9128 3016 9125 3016 9147
      3019 9147 3020 9149 3023 9148 3024 9151
      3024 9156 3026 9159 3028 9159 3032 9162
      3035 9163 3036 9165 3039 9162 3044 9164
TIME...MOT...LOC 1148Z 272DEG 14KT 3035 9161
Local storm report, May 1, 6:30 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
730 AM CDT SUN MAY 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 AM     HAIL             GROSSE TETE             30.41N 91.44W
05/01/2016  E0.25 INCH       IBERVILLE          LA   PUBLIC

            PUBLIC REPORTED PEA SIZED HAIL.

&&
Special weather statement, May 1, 6:31 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
731 AM CDT SUN MAY 1 2016

LAZ034-046>048-011315-
IBERVILLE-POINTE COUPEE-WEST BATON ROUGE-EAST BATON ROUGE-
731 AM CDT SUN MAY 1 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST BATON ROUGE...
SOUTH CENTRAL POINTE COUPEE...IBERVILLE AND SOUTHWESTERN EAST BATON
ROUGE PARISHES...

AT 730 AM CDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR GROSSE TETE...
OR 11 MILES WEST OF PLAQUEMINE...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM. PEA SIZE HAIL WAS REPORTED IN GROSSE TETE AT 728 AM.

LOCATIONS IMPACTED INCLUDE...
BATON ROUGE...PLAQUEMINE...PORT ALLEN...ST. GABRIEL...ADDIS...BRUSLY...
MARINGOUIN...ROSEDALE...GROSSE TETE...BAYOU SORREL...RAMAH AND GARDERE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3054 9171 3046 9110 3019 9111 3011 9147
      3013 9146 3019 9147 3020 9149 3023 9148
      3024 9151 3024 9156 3026 9159 3028 9159
      3032 9162 3035 9163 3037 9165 3039 9162
      3044 9164 3049 9170
TIME...MOT...LOC 1230Z 272DEG 14KT 3034 9142

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Iberville

When
May 1, 7:10 AM CST
Where
Iberville County, 0.6 mi W of Plaquemine
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.280, -91.240

Quarter size hail reported in Plaquemine. Broadcast media relayed social media picture. Time of the event was estimated.

Hail, Iberville

When
May 1, 7:30 AM CST
Where
Iberville County, 0.69 mi S of White Castle
Measured
1.5 in hail
Reported by
Public
Coordinates
30.160, -91.150

A public report of golf ball size hail was relayed by broadcast media.

Hail, Ascension

When
May 1, 8:16 AM CST
Where
Ascension County, 0.69 mi S of Gonzales
Measured
1 in hail
Reported by
Public
Coordinates
30.220, -90.920

A public report of quarter size hail was received with dents in cars reported.

Hail, Lafourche

When
May 1, 10:10 AM CST
Where
Lafourche County, 0.6 mi W of Clovelly Farms
Measured
1 in hail
Reported by
Public
Coordinates
29.530, -90.330

A public report of quarter size hail in Cut Off was relayed by broadcast media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636704, 636705, 636706, 636707.